Alert archive / South Carolina / Freeze Warnings in 2026
Freeze Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 17, 2026, 12:51 AM EDT for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 18, 2026, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2026, 12:51 AM EDT (04:51 UTC)
- In effect from
- Mar 18, 2026, 2:00 AM EDT
- Expired
- Mar 18, 2026, 10:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Columbia, SC
All 23 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -173 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WWUS72 KCAE 170451 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1251 AM EDT Tue Mar 17 2026 GAZ040-063>065-077-SCZ016-018-020>022-025>028-030-035-037-041-115- 116-135-136-180500- /O.UPG.KCAE.FZ.A.0002.260318T0600Z-260318T1400Z/ /O.NEW.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ /O.CON.KCAE.FZ.W.0001.260317T0800Z-260317T1400Z/ /O.CON.KCAE.LW.Y.0008.000000T0000Z-260317T0600Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken-Barnwell-Calhoun-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Including the cities of Lincolnton, Blackville, Community of Almond Glen, Edgefield, Ridge Spring, Brookdale, Springfield, Evans, Thomson, Elgin, Williston, Martinez, Lexington, West Columbia, Clarks Hill, Augusta, Pageland, Batesburg-Leesville, Columbia, North Augusta, Andrew Jackson State Park, Murphys Estates, Winnsboro, Bamberg, Van Wyck, Camden, Johnston, Cayce, Cheraw, Lugoff, McCormick, St. Matthews, Lancaster Mill, Barnwell, Waynesboro, Springdale, Lancaster, Winnsboro Mills, Carolina Commons Shopping Center, Newberry, Denmark, Saluda, Neeses, Oak Grove, Orangeburg, Aiken, North, Red Bank, Indian Land, and Seven Oaks 1251 AM EDT Tue Mar 17 2026 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT EARLY THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... * WHAT...For the Lake Wind Advisory, west winds 10 to 15 mph with gusts up to 25 mph. For the first Freeze Warning, sub-freezing temperatures as low as 29 expected. For the second Freeze Warning, sub-freezing temperatures as low as 28 expected. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...For the Lake Wind Advisory, until 2 AM EDT early this morning. For the first Freeze Warning, from 4 AM to 10 AM EDT this morning. For the second Freeze Warning, from 2 AM to 10 AM EDT Wednesday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. Take steps now to protect tender plants from the cold. && $$ SCZ029-031-038-137-180500- /O.UPG.KCAE.FZ.A.0002.260318T0600Z-260318T1400Z/ /O.NEW.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ /O.CON.KCAE.LW.Y.0008.000000T0000Z-260317T0600Z/ Lee-Sumter-Clarendon-Southeastern Orangeburg- Including the cities of Elloree, Santee, Summerton, Branchville, Bishopville, Eutawville, Bowman, Holly Hill, Manning, and Sumter 1251 AM EDT Tue Mar 17 2026 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT EARLY THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... * WHAT...For the Lake Wind Advisory, west winds around 15 mph with gusts up to 30 mph. For the Freeze Warning, sub-freezing temperatures as low as 28 expected. * WHERE...Clarendon, Lee, Southeastern Orangeburg, and Sumter Counties. * WHEN...For the Lake Wind Advisory, until 2 AM EDT early this morning. For the Freeze Warning, from 2 AM to 10 AM EDT Wednesday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. Take steps now to protect tender plants from the cold. && $$ CJR
4 follow-up statements
031 WWUS72 KCAE 170534 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 134 AM EDT Tue Mar 17 2026 GAZ040-063>065-077-SCZ016-018-020>022-025>028-030-035-037-041-115- 116-135-136-180545- /O.EXP.KCAE.LW.Y.0008.000000T0000Z-260317T0600Z/ /O.CON.KCAE.FZ.W.0001.260317T0800Z-260317T1400Z/ /O.CON.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken-Barnwell-Calhoun-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Including the cities of Lincolnton, Blackville, Community of Almond Glen, Edgefield, Ridge Spring, Brookdale, Springfield, Evans, Thomson, Elgin, Williston, Martinez, Lexington, West Columbia, Clarks Hill, Augusta, Pageland, Batesburg-Leesville, Columbia, North Augusta, Andrew Jackson State Park, Murphys Estates, Winnsboro, Bamberg, Van Wyck, Camden, Johnston, Cayce, Cheraw, Lugoff, McCormick, St. Matthews, Lancaster Mill, Barnwell, Waynesboro, Springdale, Lancaster, Winnsboro Mills, Carolina Commons Shopping Center, Newberry, Denmark, Saluda, Neeses, Oak Grove, Orangeburg, Aiken, North, Red Bank, Indian Land, and Seven Oaks 134 AM EDT Tue Mar 17 2026 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... ...LAKE WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 29 expected. For the second Freeze Warning, sub-freezing temperatures as low as 28 expected. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...For the first Freeze Warning, until 10 AM EDT this morning. For the second Freeze Warning, from 2 AM to 10 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ SCZ029-031-038-137-180545- /O.EXP.KCAE.LW.Y.0008.000000T0000Z-260317T0600Z/ /O.CON.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ Lee-Sumter-Clarendon-Southeastern Orangeburg- Including the cities of Elloree, Santee, Summerton, Branchville, Bishopville, Eutawville, Bowman, Holly Hill, Manning, and Sumter 134 AM EDT Tue Mar 17 2026 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... ...LAKE WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Clarendon, Lee, Southeastern Orangeburg, and Sumter Counties. * WHEN...From 2 AM to 10 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CJR
713 WWUS72 KCAE 171349 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 949 AM EDT Tue Mar 17 2026 GAZ040-063>065-077-SCZ016-018-020>022-025>028-030-035-037-041-115- 116-135-136-180300- /O.EXP.KCAE.FZ.W.0001.000000T0000Z-260317T1400Z/ /O.CON.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken-Barnwell-Calhoun-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Waynesboro, Cheraw, Pageland, McCormick, Clarks Hill, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Elgin, Edgefield, Johnston, Murphys Estates, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Batesburg-Leesville, Columbia, Aiken, North Augusta, Barnwell, Williston, Blackville, St. Matthews, Bamberg, Denmark, Andrew Jackson State Park, Carolina Commons Shopping Center, Community of Almond Glen, Indian Land, Van Wyck, Lancaster, Springdale, Lancaster Mill, North, Springfield, Neeses, Orangeburg, and Brookdale 949 AM EDT Tue Mar 17 2026 ...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 2 AM to 10 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ SCZ029-031-038-137-180300- /O.CON.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ Lee-Sumter-Clarendon-Southeastern Orangeburg- Including the cities of Bishopville, Sumter, Manning, Summerton, Holly Hill, Bowman, Branchville, Elloree, Santee, and Eutawville 949 AM EDT Tue Mar 17 2026 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of central South Carolina. * WHEN...From 2 AM to 10 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
441 WWUS72 KCAE 180123 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 923 PM EDT Tue Mar 17 2026 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-181400- /O.CON.KCAE.FZ.W.0002.260318T0600Z-260318T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Cheraw, Lancaster Mill, Holly Hill, Manning, McCormick, Clarks Hill, Branchville, Lugoff, Lancaster, Bamberg, Ridge Spring, North Augusta, Neeses, Bowman, North, Camden, Newberry, Williston, Winnsboro, Brookdale, Cayce, Lexington, Springdale, Saluda, Bishopville, Andrew Jackson State Park, Barnwell, Santee, Evans, Oak Grove, Community of Almond Glen, Sumter, Edgefield, Winnsboro Mills, Murphys Estates, St. Matthews, Augusta, Summerton, Orangeburg, Seven Oaks, West Columbia, Elloree, Johnston, Springfield, Batesburg-Leesville, Columbia, Waynesboro, Martinez, Elgin, Aiken, Blackville, Indian Land, Thomson, Carolina Commons Shopping Center, Lincolnton, Eutawville, Denmark, Van Wyck, Red Bank, and Pageland 923 PM EDT Tue Mar 17 2026 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 2 AM to 10 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ EC
552 WWUS72 KCAE 180659 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 259 AM EDT Wed Mar 18 2026 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-181400- /O.CON.KCAE.FZ.W.0002.000000T0000Z-260318T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Augusta, Pageland, Andrew Jackson State Park, Van Wyck, Brookdale, Martinez, Evans, Clarks Hill, Lugoff, West Columbia, McCormick, Community of Almond Glen, Holly Hill, Elgin, Lincolnton, Oak Grove, Indian Land, Orangeburg, Eutawville, Blackville, Winnsboro Mills, Lexington, Ridge Spring, Waynesboro, Neeses, Thomson, Aiken, Denmark, Murphys Estates, Summerton, Red Bank, Lancaster, Barnwell, North, Springfield, Newberry, North Augusta, Seven Oaks, Elloree, Johnston, Springdale, Williston, Bowman, Winnsboro, Columbia, Branchville, Edgefield, Cheraw, Manning, Bamberg, Carolina Commons Shopping Center, Cayce, St. Matthews, Santee, Sumter, Lancaster Mill, Bishopville, Saluda, Batesburg-Leesville, and Camden 259 AM EDT Wed Mar 18 2026 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CJR
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 16, 9:19 PM EDT, 3 hours 32 minutes earlier. Its key messages:
- 1. Behind the cold front, gusty west winds will continue into early Tuesday morning with a Lake Wind Advisory remaining in effect.
- 2. The Freeze Warning for tonight has been expanded eastward and now includes all but the southeastern Midlands. A Freeze Watch is in effect Tuesday night into Wednesday morning for the entire forecast area when a hard freeze possible.
Area forecast discussion, Mar 16, 9:19 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
919 PM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Gusty winds continue this evening behind a departing cold front. A
Freeze Warning remains in effect for much of the forecast area
tonight. Updated discussion for 00z TAF issuance.
&&
.KEY MESSAGES...
- 1. Behind the cold front, gusty west winds will continue into
early Tuesday morning with a Lake Wind Advisory remaining in
effect.
- 2. The Freeze Warning for tonight has been expanded eastward
and now includes all but the southeastern Midlands. A Freeze
Watch is in effect Tuesday night into Wednesday morning for
the entire forecast area when a hard freeze possible.
&&
.DISCUSSION...
KEY MESSAGE 1: Behind the cold front, gusty west winds will continue into
early Tuesday morning with a Lake Wind Advisory remaining in effect.
The cold front has crossed the Midlands and is now east of the
forecast area along with any remaining showers. Skies are
expected to continue to clear overnight. The pressure gradient
will remain tight for the next several hours, and Lake Wind
Advisory remains in effect through 2 AM Tuesday morning. Expect
frequent wind gusts between 25 and 35 mph, with gusts in excess
of 40 mph possible.
KEY MESSAGE 2: The Freeze Warning for tonight has been expanded eastward
and now includes all but the southeastern Midlands. A Freeze Watch
is in effect Tuesday night into Wednesday morning for the entire FA
with a hard freeze possible.
Temperatures drop quickly as strong CAA develops this evening.
With skies clearing from west to east, the Freeze Warning was
expanded to include Chesterfield, Calhoun, Bamberg, and the
western two-thirds of Orangeburg County. These are the
locations that have at least a 50% chance of seeing subfreezing
temperatures tonight based on the latest guidance. The wind
remains the primary deterrent to radiational cooling tonight as
gusty winds often limit how cold a location gets. Forecast lows
will range from the upper 20s to lower 30s, colder in the
normally sheltered locations. Will continue to monitor trends
and see if the remaining counties of the Midlands (Lee, Sumter,
Clarendon, and eastern Orangeburg) need to be included in the
warning tonight. With the growing season in full swing, it is
advised that any sensitive vegetation be protected or brought
indoors as a precaution tonight even outside of the counties
currently in the Freeze Warning.
Confidence remains high regarding the potential for subfreezing
temperatures Tuesday night into Wednesday morning. Strong high
pressure moves overhead, promoting ideal radiational cooling
conditions. The entire FA remains in a Freeze Watch tomorrow
night and a hard freeze is possible in some locations with most
locations falling into the upper 20s. A third night of near to
below freezing temperatures is possible Wednesday night into
Thursday. If trends continue, a Freeze Watch may be needed for
at least a portion of the FA. The main takeaway is that those
with agricultural interests should prepare today for several
nights of near to below freezing temperatures.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions with breezy to gusty winds through the
period.
Showers associated with a passing cold front have now moved out
of the area. Strong westerly winds, gusting to 30-35 kts (or
greater) at times through about 02z, before gradually
diminishing the rest of the night. Winds pick back up again
during the midday hours. Otherwise, generally VFR conditions are
expected to prevail throughout the TAF period.
EXTENDED AVIATION OUTLOOK... No significant aviation concerns
through the week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 2 AM EDT Tuesday for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
Freeze Warning from 4 AM to 10 AM EDT Tuesday for SCZ016-018-
020>022-025>028-030-035-037-041-115-116-135-136.
Freeze Watch from late Tuesday night through Wednesday morning
for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137.
GA...Lake Wind Advisory until 2 AM EDT Tuesday for GAZ040-063>065-
077.
Freeze Warning from 4 AM to 10 AM EDT Tuesday for GAZ040-
063>065-077.
Freeze Watch from late Tuesday night through Wednesday morning
for GAZ040-063>065-077.
&&
DISCUSSION...7/EC
AVIATION...29In the hours before
Local storm report, Mar 16, 7:54 PM EDT, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
754 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Dmg 1 WNW Lake Wateree Dam 34.34N 80.72W
03/16/2026 Kershaw SC Broadcast Media
Broadcast Media shared a photo showing tree
blown down, knocking power lines down with
it. Time estimated from source and radar.
&&
BCNearby
Freeze Warnings in South Carolina, 2026Freeze Warnings in Georgia, 2026Every freeze warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.